Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

June 14, 2018Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 14, 2018, 2:26 PM EDT for Onslow County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 2:26 PM EDT (18:26 UTC)
Expired
Jun 14, 2018, 3:15 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:31 PM EDTHAIL 13 W Sneads Ferry, NCQUARTER SIZED HAIL AT EVERETT YOPP DRIVE.
Jun 14, 2:45 PM EDTHAIL 0.252 Sw Sneads Ferry, NCREPORTED AT 1447 OLD FOLKSTON, SNEADS FERRY, NC FROM TRAINED SPOTTER PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS52 KMHX 141826
SVRMHX
NCC133-141915-
/O.NEW.KMHX.SV.W.0013.180614T1826Z-180614T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
226 PM EDT THU JUN 14 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southern Onslow County in eastern North Carolina...

* Until 315 PM EDT.

* At 226 PM EDT, a severe thunderstorm was located over Sneads Ferry,
  or 8 miles south of Camp Lejeune Center, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jacksonville, North Topsail Beach, Camp Lejeune Center, Swansboro,
  Folkstone, Dixon, Onslow Beach, Hammocks Beach State Park, Sneads
  Ferry, Sea View Pier and Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3435 7746 3446 7753 3447 7755 3447 7756
      3457 7761 3475 7729 3454 7701
TIME...MOT...LOC 1826Z 302DEG 17KT 3457 7736 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
578 
WWUS52 KMHX 141846
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
246 PM EDT THU JUN 14 2018

NCC133-141915-
/O.CON.KMHX.SV.W.0013.000000T0000Z-180614T1915Z/
Onslow NC-
246 PM EDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN ONSLOW COUNTY...

At 245 PM EDT, a severe thunderstorm was located over Sea View Pier,
or near North Topsail Beach, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Topsail Beach, Swansboro, Folkstone, Onslow Beach, Sneads
Ferry, Sea View Pier and Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3444 7752 3446 7753 3447 7756 3454 7759
      3467 7720 3453 7704 3444 7725
TIME...MOT...LOC 1845Z 304DEG 16KT 3451 7742 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:59 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 14, 1:59 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
159 PM EDT Thu Jun 14 2018

.SYNOPSIS...
A cold front will move south through the area tonight. High
pressure over the Great Lakes Friday will move south, passing
through eastern NC on Saturday, and off the southeast coast by
Sunday. Meanwhile, a weak trough will develop over central
NC by early next week, and continue through midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Thu...The latest sfc analysis is showing the cold
front over the southern half of VA, meanwhile a sfc trough over
central NC this morning. So far, this morning temperatures are
in the low 80's under mostly to partly cloudy skies. Expect
temperatures to become hot and humid this afternoon which will
the stage for an unstable atms. An active sea breeze will
develop by early afternoon, and expect convective initiation
along the sea/sound breezes, as well as the weak cold front
dropping south into E NC from VA this afternoon. Scattered to
numerous thunderstorms expected across E NC. Have pops of 50-70
percent during the afternoon hours. High PWAT vals of around 2
inches and large CAPES with little shear are expected this
afternoon. Heavy rain with localized flooding, some strong wet
microburst wind gusts, and frequent lightning will be the main
threats.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 345 AM Thu...Any storms will quickly wane with loss of
heating this evening and weak front pushing through the area.
May be some straggling showers through around midnight, though
drying expected through the night, and with very light northerly
flow and wet ground, patchy fog will likely develop. Lows will
fall back to near climo with readings in the mid/upr 60s north
and west to low 70s beaches.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 300 AM Thurs...Behind a cold front it will be seasonably
warm through the weekend, with heat and humidity building into
the region by early next week. We could see the hottest temps
of the season so far, with highs in the mid 90s, and heat
indices in the 100s. There will be diurnally based scattered
thunderstorms most days, with a cold front approaching towards
the end of the week.

Friday through Sunday...Behind the cold front Friday and
Saturday, we will have pleasant weather with low-ish dewpoints
and high temperatures in the mid to upper 80s inland, and the
low to mid 80s near the coast. It will be dry Friday, aside
from some leftover widely scattered showers or thunderstorms in
the morning. Then, mostly dry again on Saturday, with perhaps an
isolated thunderstorm across the coastal plain counties. High
pressure will then dip down from the Mid-Atlantic states by
early this weekend, and move just offshore by Sunday. This will
allow winds to turn to the south Sunday, and more humid air
will return. Also, warmer low level thicknesses will help push
high temps into the low 90s inland, and the mid 80s near the
coast. Some scattered thunderstorms are again possible, most
likely sea-breeze aided, Sunday afternoon/evening. Low temps
will be cool Saturday morning, in the low to mid 60s inland and
low 70s near the coast, and then in the upper 60s to low 70s
Sunday morning.

Monday through Wednesday...Strong upper level ridge will form
over the lower Ohio River Valley by Monday, and remain anchored
there through midweek. At the surface, high pressure will become
centered well offshore, and ridge into the SE US, while a weak
trough forms over central NC. Low level thicknesses will
increase to support high temps in the mid to upper 90s inland,
and the upper 80s to low 90s closer to the coast. Also, with
continued moist S/SW flow, dewpoints will increase well into
the 70s. This will lead to heat indices from 100-110 across
Eastern NC, with the hottest day likely on Tuesday. Sea breeze
related scattered showers and storms are expected Monday, while
more widespread scattered activity is possible Tuesday and
Wednesday, likely enabled by the weak surface trough. Low
temperatures will be very warm, ranging from the low to mid 70s
inland, to the mid to upper 70s near the coast.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 2 PM Thu...Line of thunderstorms currently along the
coast this afternoon with heavy rain causing sub-VFR conditions
and gusty winds. Still anticipating scattered to numerous
thunderstorms this afternoon with storms dying or pushing
offshore later tonight. Light to calm winds and moist low levels
will usher in a chance for patchy fog and low cigs with
MVFR/IFR conditions possible tonight.

Long Term /Friday through Monday/...
As of 325 AM Thurs...VFR conditions are expected through most of
the long term, with the exception of temporary sub VFR conditions
possible in the afternoon each day (except Friday) due to
scattered thunderstorms.

&&

.MARINE...
Short Term /through Tonight/...
As of 10 AM Thu...No change to the current marine forecast. The
latest obs show SW winds 5-15 kt across the waters with seas
2-4 ft, highest south and lowest north. A cold front will move
in from the north this afternoon. Winds north of Cape Hatteras
will veer to west then north in the afternoon, but remain
southwest south of Hatteras. Scattered to numerous thunderstorms
will develop in the afternoon over land and move out over the
waters late afternoon. Storms will diminish this evening and
winds will be light N 5-10 kt overnight. Seas will continue 2 to
4 ft.

Long Term /Friday through Monday/...Winds will be N/NE 10-15 kts
Friday, before calming to 5-10 kts and turning to the E/ENE on
Saturday. Saturday night winds will become SE 5-10 kts, and then
S 5-10 kts on Sunday. Winds then increase to 10-15 kts out of
the SSW Sunday night, and continue through the day Monday,
before increasing to 15-20 kts late Monday afternoon. Generally
2-3 ft seas are expected through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...TL
NEAR TERM...TL/BM
SHORT TERM...TL
LONG TERM...SGK
AVIATION...SGK/MS
MARINE...TL/BM/SGK
Hazardous weather outlook, Jun 14, 4:00 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
400 AM EDT Thu Jun 14 2018

NCZ029-044>047-079>081-090>094-150800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
400 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms will develop this afternoon
across Eastern NC. Heavy rain with localized flooding, an isolated
damaging wind gust, and frequent lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat wave will develop early to middle next week. Heat indices
will reach up to 100 to 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-150800-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
400 AM EDT Thu Jun 14 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous thunderstorms will develop this afternoon
across Eastern NC. Heavy rain with localized flooding, an isolated
damaging wind gust, and frequent lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat wave will develop early to middle next week. Heat indices
will reach up to 100 to 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 1:07 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
107 PM EDT THU JUN 14 2018

NCZ090-098-141745-
Onslow-Duplin-
107 PM EDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES...

At 106 PM EDT, a strong thunderstorm was located near Catherine Lake,
or 9 miles southwest of Half Moon, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Dixon, Albert J Ellis Airport, Richlands South, Deppe and Haws
Run.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3465 7765 3472 7768 3472 7772 3488 7765
      3486 7726 3452 7742
TIME...MOT...LOC 1706Z 290DEG 22KT 3477 7761

Heden
Special weather statement, Jun 14, 1:33 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
133 PM EDT THU JUN 14 2018

NCZ092-093-095-098-141815-
Onslow-Jones-Craven-Carteret-
133 PM EDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...NORTHEASTERN ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...

At 133 PM EDT, a strong thunderstorm was located over Piney Green,
moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Morehead City, Pumpkin Center, Piney Green, Camp
Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret, Silverdale,
Kellum, Midway Park, Broad Creek, Peletier, Kuhns, Bogue, Hammocks
Beach, Bogue Inlet Pier, Hammocks Beach State Park and Deppe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3456 7717 3455 7717 3464 7745 3488 7733
      3477 7686 3453 7708
TIME...MOT...LOC 1733Z 289DEG 27KT 3475 7730

Heden
Special weather statement, Jun 14, 2:00 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
200 PM EDT THU JUN 14 2018

NCZ093-095-141845-
Craven-Carteret-
200 PM EDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CENTRAL
CARTERET COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Open Grounds
Farm, or 12 miles north of Harkers Island, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Morehead City, Harkers Island, North River, Sealevel, Marshallberg,
Davis, Straits, Smyrna, Atlantic, Harlowe, Otway, Williston, Open
Grounds Farm, Stacy, Bettie, Michael J Smith Airport, Oceana Pier,
Cape Lookout Lighthouse, Rachel Carson Estuarine Reserve and Fort
Macon State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3480 7685 3497 7652 3488 7601 3482 7607
      3455 7661
TIME...MOT...LOC 1800Z 284DEG 25KT 3486 7649

Heden
Special weather statement, Jun 14, 2:20 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
220 PM EDT THU JUN 14 2018

NCZ095-098-141900-
Onslow-Carteret-
220 PM EDT THU JUN 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ONSLOW AND
SOUTHWESTERN CARTERET COUNTIES...

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Edgecomb to Newport.
Movement was southwest at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jacksonville, Morehead City, North Topsail Beach, Newport, Camp
Lejeune Center, Swansboro, Cape Carteret, Pine Knoll Shores,
Folkstone, Verona, Dixon, Broad Creek, Wildwood, Peletier, Bogue,
Hammocks Beach, Onslow Beach, Sneads Ferry, Hammocks Beach State Park
and Sea View Pier.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3444 7752 3447 7756 3464 7764 3481 7685
      3452 7659 3449 7668 3453 7696 3444 7716
TIME...MOT...LOC 1820Z 063DEG 28KT 3454 7765 3477 7686

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:07 PM EDTSpecial Weather StatementMHXOnslow38 min
Jun 14, 1:21 PM EDTSevere Thunderstorm WarningMHXCarteret39 min
Jun 14, 1:27 PM EDTSpecial Marine WarningMHX63 min
Jun 14, 1:33 PM EDTSpecial Weather StatementMHXOnslow42 min
Jun 14, 1:41 PM EDTSpecial Marine WarningMHX94 min
Jun 14, 2:00 PM EDTSpecial Weather StatementMHXCarteret45 min
Jun 14, 2:20 PM EDTSpecial Weather StatementMHXOnslow40 min
Jun 14, 3:12 PM EDTSpecial Marine WarningMHX63 min
Jun 14, 4:10 PM EDTSpecial Weather StatementMHXHyde65 min
Jun 14, 4:42 PM EDTAreal Flood AdvisoryMHXBeaufort, Hyde87 min
Jun 14, 5:05 PM EDTSpecial Weather StatementMHXHyde55 min
Jun 14, 5:16 PM EDTSpecial Weather StatementMHXBeaufort44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.